Alert archive / Minnesota / Tornado Warnings in 2022
Tornado Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Jul 23, 2022, 1:33 PM CDT for Olmsted County, Minnesota. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2022, 1:33 PM CDT (18:33 UTC)
- Expired
- Jul 23, 2022, 2:00 PM CDT
- In force
- 27 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 1:34 PM CDT | TSTM WND GST 58 | 1 Nnw Rochester, MN | AT MAYO HELIPORT. |
| Jul 23, 1:35 PM CDT | TSTM WND GST 59 | 2 Nne Rochester, MN | |
| Jul 23, 1:35 PM CDT | TSTM WND GST 66 | 1 Nw Rochester, MN | ROCHESTER MAYO HELIPAD K9MN REPORTED A WIND GUST OF 66 MPH. |
| Jul 23, 1:38 PM CDT | TSTM WND DMG | 2 Nne Rochester, MN | SEVERAL 8-12 INCH DIAMETER BRANCHES BLOWN DOWN. |
| Jul 23, 1:40 PM CDT | TSTM WND GST 62 | 2 Nne Rochester, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:34 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
868
WFUS53 KARX 231833
TORARX
MNC109-231900-
/O.NEW.KARX.TO.W.0020.220723T1833Z-220723T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
133 PM CDT Sat Jul 23 2022
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Central Olmsted County in southeastern Minnesota...
* Until 200 PM CDT.
* At 133 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rochester, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Eyota around 200 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Chester, Highway 52 And 55th Northwest, Century High School, Highway
52 And County 14, Little Valley, Viola and Highway 42 And County 9.
This includes Interstate 90 in Minnesota between mile markers 220 and
226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4406 9257 4412 9254 4409 9213 4390 9221
TIME...MOT...LOC 1833Z 283DEG 19KT 4408 9249
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Rieck2 follow-up statements
200
WWUS53 KARX 231842
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
142 PM CDT Sat Jul 23 2022
MNC109-231900-
/O.CON.KARX.TO.W.0020.000000T0000Z-220723T1900Z/
Olmsted MN-
142 PM CDT Sat Jul 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR CENTRAL
OLMSTED COUNTY...
At 142 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rochester, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Eyota around 205 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Chester, Century High School, Little Valley, Viola and Highway 42 And
County 9.
This includes Interstate 90 in Minnesota between mile markers 220 and
226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4403 9250 4411 9246 4409 9213 4390 9221
TIME...MOT...LOC 1842Z 284DEG 20KT 4406 9241
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Rieck343
WWUS53 KARX 231900
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
200 PM CDT Sat Jul 23 2022
MNC109-231909-
/O.EXP.KARX.TO.W.0020.000000T0000Z-220723T1900Z/
Olmsted MN-
200 PM CDT Sat Jul 23 2022
...THE TORNADO WARNING FOR CENTRAL OLMSTED COUNTY WILL EXPIRE AT 200
PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Minnesota.
LAT...LON 4403 9250 4411 9246 4409 9213 4390 9221
TIME...MOT...LOC 1859Z 283DEG 19KT 4404 9229
$$
RieckWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jul 23, 12:20 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 23, 12:20 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1220 PM CDT Sat Jul 23 2022 .DISCUSSION...(Today through Friday) Issued at 339 AM CDT Sat Jul 23 2022 Key Messages: - Today: Heat & significant severe weather event becoming more likely - Tuesday night/Wednesday: next chances for rain - Next week: cooler, 70s to low 80s afternoon temps * Today: Severe Storms This potentially significant severe weather event has been the main talking point in previous forecasts of the past couple of days. Now that the event has come within range of the CAMs, confidence has increased for severe storms to impact a majority of the local region. However, exact timing and placement details will depend on ongoing convection, the capping inversion, and how well the cold pool develops to dominate storm progression. Satellite water vapor imagery shows an upper-level trough beginning to exit the northern Rockies. This wave is slated to progress eastward today with an associated surface low pressure system. Ahead of this system, plenty of warm and moist air surges into the region as the warm front lifts northward and low-level jet increases advecting in these conditions along with increasing moisture transport ahead of the surface cold front. There's no question that there will be plenty of instability. The 23.00z HREF guidance for ensemble minimum SBCAPE has much of the forecast area exceeding 2000 J/kg by noon. By mid afternoon, some locations push near 4000 J/kg. Mean CIN values by this time would be around between 100 and 25 J/kg as the HREF suggests. There is some question on the exact timing and when the capping inversion breaks. For example, the ARW 23.00z run has an initial round of convection reaching southeast Minnesota before noon, whereas the FV3 23.00z run is not until closer to 5 PM with the other high resolution guidance falling between those times. Forecast soundings having the capping inversion centered around 850 mb still in excess of 125 J/kg by late morning lowers confidence that convection would be initiating by that time. There could be multiple rounds of storms. The potential initial round of storms breaking the early afternoon cap ahead of the main convective line, the convective line itself being cold pool driven, and a final round with the passing of the surface cold front. The main focus for timing of severe storms are from 1 PM to 8 PM with HREF probabilities being over 50% for convection to enter the forecast area around that time. Later into the overnight hours is when flooding becomes the main potential hazard. However, what could throw a wrench into this forecast pertains to the ongoing convection in north central South Dakota and south central North Dakota. Radar imagery has shown these storms have developing over that area in the last few hours which is not currently being handled well by the meso models. If this continues on its current trajectory, then the local area could see convection earlier than forecast as early as 15z. As for the primary threats, damaging wind, large hail, and repeated rounds of heavy rainfall are all anticipated. Although all threats are possible depending on storm development and structure. Plenty of shear in the lowest km would also introduce the threat for tornadoes. So cannot rule them out, especially if discrete supercellular storms become surface based at convection onset or within any favorably oriented bowing segments within a QLCS as storms cluster together by early evening. Mid-level lapse rates exceeding 9 C/km would support large hail development mainly with initial discreet storms this afternoon. The wind threat increases later in the day into the evening as cells form into a line becoming cold pool driven and dominant. Overall, this has the potential to be a significant event with possible 2" hail and wind gusts up to 75 mph. Last but not least, the heavy rain threat. PWs pushing over 2" and warm cloud depths increasing to near 4 km would support very efficient rainfall production. This in combination with multiple rounds of rain over the same location increases the risk for urban and flash flooding. After the main line of severe storms pass, then lingering flooding impacts could last into the overnight hours. HREF guidance for QPF LPMM has a near east to west oriented narrow swath of 2-4" of accumulation just north of I-90 on the western edge sagging a touch southward on the eastern end just south of the I- 90/I-94 corridor. Again this is still dependent on location and the axis of highest accumulated amounts will likely shift depending on storm tracks and evolution. In addition to the severe storms, heat indices around 100 across the southern tier of counties of the forecast area has called for a heat advisory for today. If precipitation moves over the region earlier than expected, this would result in lower afternoon temperatures therefore decreasing the risk for hazardous heat conditions. * Next Week Overall cooler conditions are expected with afternoon temperatures topping out in the 70s to 80s. The next chance for precipitation comes Tuesday night into Wednesday. While there are still plenty of differences in ensemble and deterministic model guidance with specific timing and exact placement, the general consensus has an upper-level trough and associated surface cold front to sweep through the Upper Mississippi River Region. It is still to early to discern the potential for severe storms at this time, and will continue with the blended model guidance. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Jul 23 2022 Ongoing thunderstorms to the west will move into the area at the beginning of the TAF period. When thunderstorms reach the airports, expect deteriorated visibilities and lower ceilings. Periods of MVFR conditions are expected with the storms. Winds will also be gusty, particularly at KRST where gusts could be as high as 50 kts. Showers and storms will linger into the late evening at both sites before clearing out overnight. Ceilings should remain lower overnight before skies become clearer tomorrow morning. South/southeast winds will become more west/northwest and less gusty overnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Heat Advisory until 8 PM CDT this evening for WIZ061. MN...NONE. IA...Heat Advisory until 8 PM CDT this evening for IAZ018-019-029-030. && DISCUSSION...Peters AVIATION...Dahl
Hazardous weather outlook, Jul 23, 4:07 AM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 407 AM CDT Sat Jul 23 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 407 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A potentially significant severe weather event has become increasingly likely for this afternoon and evening. Damaging winds in excess of 70 mph, large hail near 2", and heavy rainfall are the main threats. Cannot rule out the possibility for isolated tornadoes. Repeated rounds of heavy rain would increase the threat for localized flash and urban flooding. There are some questions on where the highest impacts may occur and this could still shift north or south. Afternoon and early evening heat indices around 100 are expected this afternoon but mainly for areas south of highway 18 across portions of northeast Iowa and far southwest Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms are possible Tuesday night into Wednesday. At this time, organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jul 23, 11:53 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1153 AM CDT Sat Jul 23 2022
MNZ079-086-087-094-231830-
Wabasha MN-Olmsted MN-Dodge MN-Mower MN-
1153 AM CDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of Olmsted, Mower,
western Wabasha and Dodge Counties through 130 PM CDT...
At 1153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Prior Lake to Warsaw to near Easton. Movement
was east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
West Concord around 1240 PM CDT.
Mantorville around 1255 PM CDT.
Oronoco and Mazeppa around 110 PM CDT.
Austin around 120 PM CDT.
Lyle around 125 PM CDT.
Elgin and Rose Creek around 130 PM CDT.
Other locations impacted by these storms include South Troy, Potsdam,
Eden, Highway 57 And 570th Street, County Roads 6 And 15, Hidden
Meadows R V Park, Rock Dell, Brookside Campground, County Roads 5 And
6 and Mayville.
This includes Interstate 90 in Minnesota between mile markers 175 and
215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4444 9222 4412 9219
4350 9283 4352 9305
TIME...MOT...LOC 1653Z 276DEG 29KT 4472 9346 4423 9341 4371 9394
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RieckLocal storm report, Jul 23, 1:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
112 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM HAIL 5 WNW ORONOCO 44.19N 92.63W
07/23/2022 M1.00 INCH OLMSTED MN STORM CHASER
&&
SHEALocal storm report, Jul 23, 1:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
116 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL ORONOCO 44.17N 92.54W
07/23/2022 E1.00 INCH OLMSTED MN PUBLIC
&&Local storm report, Jul 23, 1:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
120 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND GST 3 NNW BYRON 44.07N 92.67W
07/23/2022 E52 MPH OLMSTED MN AMATEUR RADIO
&&
SHEALocal storm report, Jul 23, 1:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
122 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND GST BYRON 44.04N 92.64W
07/23/2022 E50 MPH OLMSTED MN BROADCAST MEDIA
&&Local storm report, Jul 23, 1:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
124 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND GST DODGE CENTER 44.03N 92.85W
07/23/2022 M48 MPH DODGE MN AWOS
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:53 AM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted, Wabasha | 97 min |
| Jul 23, 12:29 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 61 min |
| Jul 23, 1:05 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 55 min |
| Jul 23, 1:22 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 63 min |
| Jul 23, 1:29 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 28 min |
| Jul 23, 2:03 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Winona | 42 min |
| Jul 23, 2:06 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 69 min |
| Jul 23, 2:40 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 50 min |
| Jul 23, 2:47 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 43 min |
| Jul 23, 3:02 PM CDT | Tornado Warning | ARX | Houston | 14 min |
| Jul 23, 3:11 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 51 min |
| Jul 23, 3:23 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 37 min |
Nearby
Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.